Cipro, Levaquin and Avelox (Fluoroquinolones)

There was a recent study in August 2013 that linked Fluoroquinolones (FLQ) to Peripheral Neuropathy, also known as nerve death in the extremities. This is not the first study to show such a link.

The Cohen study in 2001 showed that this was happening. The FDA then in 2003 issued a post-market safety review with orders for a label change. The company elected to change the label to state ‘there may be RARE cases of some nerve damage, and to stop use if this occurred.’ The FDA, after continued injuries, 10 years later forced the company to drop the RARE from their label and move up the injury warning in their side effects list. This shows the company was aware of the risk to their patients and ignored such risk in search of greater profit.

In 2013, the FDA strengthened its warning for these antibiotics recognizing that they may cause sudden, serious, and potentially permanent nerve damage called peripheral neuropathy. Fluoroquinolones are among the most commonly prescribed class of antibiotics in the United States.

Part of the problem is that Fluoroquinolones are often inappropriately prescribed. Instead of being reserved for use against serious, perhaps life-threatening bacterial infections like hospital-acquired pneumonia, these antibiotics are frequently prescribed for sinusitis, bronchitis, earaches and other ailments that may resolve on their own or can be treated with less potent drugs or nondrug remedies — or are caused by viruses, which are not susceptible to antibiotics. These Fluoroquinolone medicines include Cipro, Levaquin, Avelox, Noroxin, Factive, Floxin.

Peripheral neuropathy has been listed as a side effect of Fluoroquinolones since 2004. Yet the drug companies continued to ignore requests from the FDA to perform more studies as to how detrimental their products are. There have been reports of long-lasting nerve damage and disability in patients taking this type of medication. Peripheral neuropathy is damage to the nerves that send information to and from the brain and spinal cord and the rest of the body. In general, the symptoms are in the arms and legs and include numbness, tingling, burning, or shooting pain. This often times will feel as though the extremities have 'Fallen Asleep.' Peripheral neuropathy symptoms typically begin rapidly, within a few days of starting the Fluoroquinolones. Nerve damage symptoms may last for months or even be permanent, despite stopping the drug. The risk of peripheral neuropathy appears to affect only those who take Fluoroquinolones by mouth or by injection.

The reactions to this class of antibiotics can be body-wide, impacting your central nervous system, musculoskeletal, visual and renal systems, sometimes simultaneously. Among the serious reactions reported are:

Peripheral neuropathy: Inability to function normally due to pain, tingling, or numbness in the hands, arms, legs, and feet.
Retinal detachment, which can cause blindness
Hallucinations Nausea and diarrhea
Acute kidney failure
Psychotic reactions
Hearing problems
Brain fog
Painful rashes
Disruptions to blood sugar metabolism
Depression
Phototoxicity

Andrus Wagstaff PC is investigating potential claims in regards to peripheral neuropathy as a result of taking the class of antibiotics known as Fluoroquinolones. Please contact us using the online form so that we may better evaluate your claim.

Contact our firm

  1. Invalid Input
  2. Invalid Input
  3. Invalid Input
  4. Which case?*
    Invalid Input
  5. Security Code
    Invalid Input

National Mass Tort Attorneys
Headquartered in Denver
Toll Free: 866-795-9529